Alert archive / Colorado / Tornado Warnings in 2021

Tornado Warning 25, NWS Denver/Boulder, CO

May 23, 2021Washington County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 23, 2021, 4:58 PM MDT for Washington County, Colorado. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2021, 4:58 PM MDT (22:58 UTC)
Expired
May 23, 2021, 5:15 PM MDT
In force
17 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Washington County, CO

The radar

The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:21 PM MDTTSTM WND GST 584 W Platner, COCSU01 COAGMET STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 12:06 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WFUS55 KBOU 232258
TORBOU
COC121-232315-
/O.NEW.KBOU.TO.W.0025.210523T2258Z-210523T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
458 PM MDT Sun May 23 2021

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Northeastern Washington County in northeastern Colorado...

* Until 515 PM MDT.
    
* At 458 PM MDT, a severe thunderstorm capable of producing a tornado
  was located over Platner, or 8 miles east of Akron, moving
  northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Otis, Lone Star, Burdett and Platner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4035 10280 4028 10279 4002 10299 4010 10321
      4044 10304 4044 10292 4040 10278 4035 10278
TIME...MOT...LOC 2258Z 205DEG 45KT 4014 10306 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DANIELSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 23, 3:19 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 23, 3:19 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
319 PM MDT Sun May 23 2021

...SEVERE WEATHER THREAT WITH A FEW TORNADOES CONTINUES INTO EARLY
EVENING...

.SHORT TERM...(This evening through Monday)
Issued at 319 PM MDT Sun May 23 2021

A couple severe discrete severe storms have developed, with three
brief tornado touchdowns reported so far this afternoon. We'll
likely see these severe storms continue with a threat of more
tornadoes and very large hail as they move north/northeast across
the northeastern CO plains. There will also be a damaging wind
threat as storms gradually organize into more linear structures.
HREF Paintballs of updraft helicity show clustering of greater
than 150 m2/s2 over northeast Colorado, generally centered on
Akron and points north/east. Even higher values >250 on the 90th
percentile WoFS, and agrees with what we would expect given the
increase in low level southeast winds ahead of these storms. Peak
inflow winds peaked at a whopping 55 knots (severe storm criteria)
at Limon, and up to 37 knots so far at Akron and many other
mesonet observations across northeast Colorado. Therefore, the
tornado threat will continue this evening, with a longer track
tornado still possible, in addition to very large hail and
damaging winds. Severe threat should exit the far northeast corner
by 7-8 pm.

Dryline is working down the Front Range at the present time, which
will effectively end any convection across the foothills and I-25
Corridor late this afternoon, and then from west to east across
the plains through early this evening.

Gusty winds will ease by mid evening, with lighter winds expected
overnight and Monday. Monday will feature dry conditions, mostly
sunny skies, pleasant temps (70s lower elevations), and finally
stable conditions with no thunderstorms.

.LONG TERM...(Monday night through Sunday)
Issued at 319 PM MDT Sun May 23 2021

West-southwesterly flow aloft is expected for the CWA Monday
night and Tuesday before becoming due westerly and increasing
Tuesday night into Wednesday morning. Models show southwesterly
flow aloft again the rest of Wednesday and Wednesday evening,
ahead of a weakening upper trough that moves over Wednesday
overnight. The low level winds look weak with normal diurnal wind
patterns expected through Wednesday. There may be a weak cold
front and weak upslope move into the plains Wednesday evening
with the weakening upper trough. The QG Omega fields have downward
vertical velocity for the CWA Monday night and Tuesday, then
upward motion Tuesday night into Wednesday evening.

Looking at moisture, the CWA looks pretty dry Monday night through
Wednesday night, except for some increased moisture in the very low
levels over the eastern third of the CWA Monday night, Tuesday
afternoon, and late day Wednesday. There isn't much in the way CAPE
until Wednesday, then values are fairly decent over the eastern half
of the plains. Will leave the "scattered" pops for showers and
storms in Wednesday late in the day the eastern and northern plains.

Temperature-wise, Tuesday's highs are 1-3 C warmer than Monday's and
Wednesday's readings come up another 1-2.5 C over Tuesday's highs.

For the later days, Thursday through Sunday, upper ridging is over
the CWA Thursday and Friday, with flat upper ridging Saturday and Sunday.
There is some moisture around, especially next weekend, so will go
with minor late day pops those two days. Temperatures should be a tad
above seasonal normals all four days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 319 PM MDT Sun May 23 2021

Thunderstorm threat is quickly shifting east as the dryline
pushes across the Denver area. Winds will likely shift more
west/northwesterly with gusts to around 20-30 knots til about 01Z,
then winds should weaken. However, direction will be tricky. In
theory, there should be a propensity for these winds to turn
clockwise to easterly and then southeast/south through the course
of the evening as surface high pressure builds across the WY/CO
border area. Light diurnal easterlies should prevail Monday with
mostly clear skies.

&&

.HYDROLOGY...
Issued at 319 PM MDT Sun May 23 2021

Strong to severe thunderstorms will shift east across the
northeast corner of the state through early evening. There are
some linear features and training storms, so locally heavy rain
and minor flooding possible there. Meanwhile, dry conditions are
quickly building over the Front Range with no threat to burn areas
through Monday.

Mainly dry conditions for the mountains/adjacent plains expected
through the week, except a chance for showers/thunderstorms
returning on the far plains for Wednesday through Friday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM....Barjenbruch
LONG TERM.....RJK
AVIATION......Barjenbruch
HYDROLOGY.....Barjenbruch
Hazardous weather outlook, May 23, 11:14 AM MDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1114 AM MDT Sun May 23 2021

COZ030>051-241715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1114 AM MDT Sun May 23 2021

...SEVERE THUNDERSTORMS WITH A FEW TORNADOES EXPECTED ACROSS
NORTHEAST COLORADO...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with large hail, damaging winds, and a few
tornadoes are expected across northeast Colorado this afternoon
and early evening. The dryline has been slow to push eastward, and
thus the severe weather threat has shifted further west.

While a few showers and storms will occur over the Front Range and
I-25 Corridor, the highest threat of severe storms today will be
east of a line from Cheyenne, Wyoming to around Greeley and then
southward to near Denver International Airport and Kiowa. Large
hail up to golfball sized hail and damaging winds up to 70 mph can
be expected from most severe storms, while a couple storms will be
capable of producing longer track tornadoes and baseball sized
hail.

Drier conditions and gusty southwest winds will develop from west
to east across the mountains and I-25 Corridor later this
afternoon, behind the above mentioned dryline. Storms will be
ending from west to east, exiting the far northeast corner of the
state around 7 or 8 pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday through early Wednesday will be drier with near normal
temperatures, then expect an increasing threat of afternoon and
evening storms Wednesday afternoon and Thursday, especially across
the northeast plains.

Drier again with only a slight chance of late day storms for the
Friday through Saturday period. Temperatures will be above normal
with readings around 80 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required across the plains by noon.

In the hours before

Local storm report, May 23, 2:49 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
249 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TORNADO          7 SW MIDWAY             40.15N 103.47W
05/23/2021                   WASHINGTON         CO   PUBLIC

            FACING WNW.

&&

KB
Local storm report, May 23, 3:04 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TORNADO          2 N LAST CHANCE         39.76N 103.58W
05/23/2021                   WASHINGTON         CO   PUBLIC

            PRELIMINARY.

&&

KB
Local storm report, May 23, 3:13 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
313 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TORNADO          2 N LAST CHANCE         39.76N 103.58W
05/23/2021                   WASHINGTON         CO   PUBLIC

            PRELIMINARY.

0257 PM     TORNADO          10 ESE GARY             40.04N 103.39W
05/23/2021                   WASHINGTON         CO   TRAINED SPOTTER

            MULTIPLE REPORTS FROM THE SPOTTERNETWORK,
            LAW ENFORCEMENT, TWITTER.

0201 PM     TORNADO          9 SE COTTONWOOD VALLEY  39.54N 103.68W
05/23/2021                   LINCOLN            CO   PUBLIC

&&
Local storm report, May 23, 3:20 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TORNADO          3 S FREMONT BUTTE       40.21N 103.30W
05/23/2021                   WASHINGTON         CO   STORM CHASER

&&
Local storm report, May 23, 4:25 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
425 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TORNADO          2 N LAST CHANCE         39.76N 103.58W
05/23/2021                   WASHINGTON         CO   PUBLIC

            PRELIMINARY.

0257 PM     TORNADO          10 ESE GARY             40.04N 103.39W
05/23/2021                   WASHINGTON         CO   TRAINED SPOTTER

            MULTIPLE REPORTS FROM THE SPOTTERNETWORK,
            LAW ENFORCEMENT, TWITTER.

0315 PM     TORNADO          3 S FREMONT BUTTE       40.21N 103.30W
05/23/2021                   WASHINGTON         CO   STORM CHASER

0358 PM     HAIL             3 E ATWOOD              40.56N 103.21W
05/23/2021  E1.00 INCH       LOGAN              CO   PUBLIC

0411 PM     HAIL             ILIFF                   40.76N 103.06W
05/23/2021  U0.75 INCH       LOGAN              CO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0411 PM     HAIL             ILIFF                   40.76N 103.07W
05/23/2021  M1.00 INCH       LOGAN              CO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0201 PM     TORNADO          9 SE COTTONWOOD VALLEY  39.54N 103.68W
05/23/2021                   LINCOLN            CO   PUBLIC

0319 PM     TSTM WND GST     1 ENE LIMON             39.27N 103.67W
05/23/2021  M64 MPH          LINCOLN            CO   ASOS

&&
Local storm report, May 23, 4:41 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
441 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     2 E STERLING            40.62N 103.17W
05/23/2021  M61 MPH          LOGAN              CO   MESONET

            MESONET STATION I-76.

0420 PM     TORNADO          4 W FLEMING             40.68N 102.91W
05/23/2021                   LOGAN              CO   LAW ENFORCEMENT

            LANDSPOUT LIKELY ON BOUNDARY SOUTH OF MAIN
            MESOCYCLONE.

0411 PM     HAIL             ILIFF                   40.76N 103.07W
05/23/2021  M1.00 INCH       LOGAN              CO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0411 PM     HAIL             ILIFF                   40.76N 103.06W
05/23/2021  U0.75 INCH       LOGAN              CO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0358 PM     HAIL             3 E ATWOOD              40.56N 103.21W
05/23/2021  E1.00 INCH       LOGAN              CO   PUBLIC

0319 PM     TSTM WND GST     1 ENE LIMON             39.27N 103.67W
05/23/2021  M64 MPH          LINCOLN            CO   ASOS

0315 PM     TORNADO          3 S FREMONT BUTTE       40.21N 103.30W
05/23/2021                   WASHINGTON         CO   STORM CHASER

0257 PM     TORNADO          10 ESE GARY             40.04N 103.39W
05/23/2021                   WASHINGTON         CO   TRAINED SPOTTER

            MULTIPLE REPORTS FROM THE SPOTTERNETWORK,
            LAW ENFORCEMENT, TWITTER.

0225 PM     TORNADO          2 N LAST CHANCE         39.76N 103.58W
05/23/2021                   WASHINGTON         CO   PUBLIC

            PRELIMINARY.

0201 PM     TORNADO          9 SE COTTONWOOD VALLEY  39.54N 103.68W
05/23/2021                   LINCOLN            CO   PUBLIC

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:06 PM MDTTornado WarningBOUWashington24 min
May 22, 8:00 PM MDTSpecial Weather StatementBOUPhillips30 min
May 22, 8:29 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick46 min
May 22, 9:37 PM MDTSevere Thunderstorm WarningBOULincoln38 min
May 23, 12:40 PM MDTTornado WarningBOUElbert, Lincoln19 min
May 23, 12:41 PM MDTSpecial Weather StatementBOUWeld49 min
May 23, 12:50 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min
May 23, 1:24 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln36 min
May 23, 1:28 PM MDTSpecial Weather StatementBOUWeld32 min
May 23, 1:47 PM MDTTornado WarningBOUArapahoe, Elbert, Lincoln, Washington28 min
May 23, 2:13 PM MDTTornado WarningBOUWashington32 min
May 23, 2:44 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington31 min
May 23, 2:55 PM MDTTornado WarningBOUWashington20 min
May 23, 3:11 PM MDTTornado WarningBOULogan, Washington34 min
May 23, 3:14 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington46 min
May 23, 3:42 PM MDTTornado WarningBOULogan33 min
May 23, 4:06 PM MDTAreal Flood AdvisoryBOUWashington3 hr
May 23, 4:10 PM MDTTornado Warning Tornado observedConsiderable damage threatBOULogan20 min
May 23, 4:27 PM MDTTornado WarningBOULogan23 min
May 23, 4:43 PM MDTTornado WarningBOUWashington17 min
May 23, 5:12 PM MDTAreal Flood AdvisoryBOULogan, Washington104 min
May 23, 5:13 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Washington32 min
May 23, 5:31 PM MDTTornado WarningBOUWashington14 min

Nearby

Tornado Warnings in Colorado, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.